Alert archive / Texas / High Wind Watches in 2017
High Wind Watch 3, NWS Amarillo, TX
NWS Amarillo, TX issued this high wind watch at Mar 5, 2017, 1:25 PM CST for 9 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Mar 6, 2017, 10:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 5, 2017, 1:25 PM CST (19:25 UTC)
- In effect from
- Mar 6, 2017, 10:00 AM CST
- Expired
- Mar 6, 2017, 4:10 AM CST
- In force
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 82 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2492 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876 WWUS74 KAMA 051925 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 125 PM CST Sun Mar 5 2017 OKZ001-002-TXZ001>003-006-007-011-012-016-017-060400- /O.NEW.KAMA.HW.A.0003.170306T1600Z-170307T0000Z/ Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Oldham- Potter-Deaf Smith-Randall- Including the cities of Boise City, Keyes, Guymon, Dalhart, Stratford, Spearman, Gruver, Hartley, Channing, Dumas, Vega, Amarillo, Hereford, and Canyon 125 PM CST Sun Mar 5 2017 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... The National Weather Service in Amarillo has issued a High Wind Watch...which is in effect from Monday morning through Monday afternoon. * Timing...10 AM to 6 PM Monday. * Winds...west 35 to 45 mph with gusts up to 60 mph. * Impacts...High winds can blow down small outbuildings and break limbs. Sudden wind gusts can cause drivers to lose control... especially in lightweight or high profile vehicles. Strong winds can cause blowing dust...reducing visibility... and cause flying debris. Isolated power outages could be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
534 WWUS74 KAMA 060350 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 950 PM CST Sun Mar 5 2017 OKZ001-002-TXZ001>003-006-007-011-012-016-017-061200- /O.CON.KAMA.HW.A.0003.170306T1600Z-170307T0000Z/ Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Oldham- Potter-Deaf Smith-Randall- Including the cities of Boise City, Keyes, Guymon, Dalhart, Stratford, Spearman, Gruver, Hartley, Channing, Dumas, Vega, Amarillo, Hereford, and Canyon 950 PM CST Sun Mar 5 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * Timing...10 AM to 6 PM Monday. * Winds...West 30 to 40 mph with gusts up to 70 mph. * Impacts...High winds can blow down small outbuildings and break limbs. Sudden wind gusts can cause drivers to lose control... especially in lightweight or high profile vehicles. Strong winds can cause blowing dust...reducing visibility... and cause flying debris. Isolated power outages could be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Schneider
017 WWUS74 KAMA 061010 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 410 AM CST Mon Mar 6 2017 OKZ001-002-TXZ001>003-006-007-011-012-016-017-062300- /O.UPG.KAMA.HW.A.0003.170306T1600Z-170307T0000Z/ /O.NEW.KAMA.WI.Y.0005.170306T1500Z-170306T2300Z/ Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Oldham- Potter-Deaf Smith-Randall- Including the cities of Boise City, Keyes, Guymon, Dalhart, Stratford, Spearman, Gruver, Hartley, Channing, Dumas, Vega, Amarillo, Hereford, and Canyon 410 AM CST Mon Mar 6 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... The National Weather Service in Amarillo has issued a Wind Advisory...which is in effect from 9 AM this morning to 5 PM CST this afternoon. The High Wind Watch is no longer in effect. * Timing...9 AM to 5 PM today. * Winds...West 30 to 40 mph with gusts up to 55 mph. * Impacts...Sudden wind gusts can cause drivers to lose control... especially in lightweight or high profile vehicles. Strong winds can cause blowing dust...reducing visibility... and cause flying debris. Isolated power outages could be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ OKZ003-TXZ004-008-013-062300- /O.NEW.KAMA.WI.Y.0005.170306T1500Z-170306T2300Z/ Beaver-Ochiltree-Hutchinson-Carson- Including the cities of Beaver, Forgan, Perryton, Borger, Panhandle, and White Deer 410 AM CST Mon Mar 6 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... The National Weather Service in Amarillo has issued a Wind Advisory...which is in effect from 9 AM this morning to 5 PM CST this afternoon. * Timing...9 AM to 5 PM today. * Winds...west 30 to 40 mph with gusts up to 55 mph. * Impacts...Sudden wind gusts can cause drivers to lose control... especially in lightweight or high profile vehicles. Strong winds can cause blowing dust...reducing visibility... and cause flying debris. Isolated power outages could be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Mar 5, 11:36 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 5, 11:36 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1136 AM CST Sun Mar 5 2017
.AVIATION...
For the 18z TAFs...
VFR forecast continues next 24 hours with only high clouds
expected, which will likely increase notably this evening with
approach of upper-level jet streak. Southwest surface winds
expected to gust into the 25 to 35 kt range until around 01z
Monday, at which time they will trend to more southerly. No
overnight or early morning low clouds or fog expected. Clear sky
expected Monday, which will help strong winds aloft begin to mix
to the surface, with gusts reaching the 35 to 40 kt range by 18z.
Airport weather warning for gusts of 40 kt or greater at Amarillo
area airports will likely be needed Monday. Areas of blowing dust
may reduce visibilities by late morning.
Cockrell
&&
.PREV DISCUSSION... /Issued 516 AM CST Sun Mar 5 2017/
AVIATION...12Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. One exception will be KAMA which is expected to see IFR
cigs move in from the south right around 12Z. Latest satellite
imagery shows the low stratus deck about 20 miles south of KAMA.
Cigs should improve by 16Z and return to VFR with just high clouds
through the TAF period. Winds will continue to be breezy 15 to
25kts out of the south southwest.
Weber
PREV DISCUSSION... /Issued 356 AM CST Sun Mar 5 2017/
DISCUSSION...
Fire weather continues to dominate the forecast in both the near
term and the long term.
Southwest flow aloft and 850MB thermal ridge axis being over a
greater portion of the Panhandles today will result in highs near
80 areawide. A lee side low over northeast Colorado will help to
strengthen the surface pressure gradient and increase our winds
once again into the 20 to 25 MPH range.
An upper trough will move into the Northern Great Plains on Monday
and send another lee side low out of Colorado and into Nebraska.
This will result in a strong surface pressure gradient across the
Panhandles with a 45 to 55KT jet at 700MB. The combination of
these factors will result in strong west winds of 20 to 35 MPH
with gusts near 55 MPH. A Wind Advisory may be needed for the
western Oklahoma and Texas Panhandles Monday. Monday evening, a
cold front will move into the Oklahoma Panhandle and move
southward across the area. The front is expected to be south of
the area by midnight.
Forecast models are in good agreement of northwest flow aloft over
the Panhandles on Tuesday. Highs will run 15 to 20 degrees cooler
than Monday which will actually be within a few degrees of normal
for this time of year. Beyond Tuesday, forecast models diverge for
the remainder of the week as to how a low over the Pacific will be
ingested by the upper flow. The GFS shows the low helping to send
shortwaves out of Mexico which could spark precip for parts of the
area on Thursday. The CMC has somewhat come on board with this
potential, but it runs a good 24 hours behind the GFS on precip
chances. While the ECMWF does show the shortwave moving north out
of Mexico, the strength is much less than either GFS or CMC. As
such the ECMWF continues with a dry forecast. Have sided with the
ECMWF for this forecast issuance and kept the extended dry.
FIRE WEATHER...
Elevated to critical fire weather conditions are expected across
the northwestern two thirds of the combined Panhandles today. A
lee side low is expected to develop across northeastern Colorado
this afternoon. This will result in a tighter surface pressure
gradient across the Panhandles and increase winds. Today, the
850MB thermal ridge is over a greater part of the area and will
result in high temperatures 15 to 20 degrees above normal. After
the strong moisture recovery this morning, the dryline is expected
to setup from the eastern Oklahoma Panhandle to the southwestern
Texas Panhandle. West of the dryline minimum RHs will fall into
the 11 to 15 percent range with 20-ft southwest winds of 20 to 25
mph. Have converted the Fire Weather Watch to a Red Flag Warning
for the western and northwestern Texas Panhandle as well as the
western and central Oklahoma Panhandle. A Fire Danger Statement
has also been issued for the eastern Oklahoma Panhandle as well as
the northwestern, central, and southwestern Texas Panhandle due to
elevated fire weather conditions. Fire weather concerns will
diminish after 7 PM CST this evening as dewpoints recover.
Monday remains the day which critical to extremely critical fire
weather conditions will be possible. The 500MB jet is still
forecast to be a little too far north for a classic Southern
Great Plains Wildfire Outbreak composite, but enough of the
other factors remain to warrant concern for enhanced initial
attack behavior. West winds of 25 to 35 MPH range with gusts up
to 55 mph are possible Monday afternoon due to a 45 to 55kt 700MB
jet. Minimum relative humidity values area wide will also fall
into the 9 to 13 percent range. Regional ERC values continue to
approach the 90th percentile with recent readings in the lower
60s. The Fire Weather Watch for Monday has been converted to a Red
Flag Warning for the entire area. Conditions are expected to
improve Monday evening as a cold front enters the Panhandles. A
wind shift out of the north to northwest can be expected as early
as 6 PM for the Oklahoma Panhandle and can be expected areawide
by midnight Monday.
Neither elevated nor critical fire weather conditions are expected
Tuesday due to light winds, but elevated fire weather conditions
may be possible Wednesday, Friday, and Saturday for portions of
the area.
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM to 8 PM CST Monday for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
Red Flag Warning until 8 PM CST this evening for the following
zones: Dallam...Hansford...Hartley...Moore...Oldham...
Sherman.
OK...Red Flag Warning from 11 AM to 8 PM CST Monday for the following
zones: Beaver...Cimarron...Texas.
Red Flag Warning until 8 PM CST this evening for the following
zones: Cimarron...Texas.
&&
03/29Hazardous weather outlook, Mar 5, 3:11 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 311 AM CST Sun Mar 5 2017 OKZ001>003-TXZ001>020-052115- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 311 AM CST Sun Mar 5 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Elevated to critical fire weather conditions are expected across the western two thirds of the Oklahoma and Texas Panhandles due to low relative humidities and strong winds. A Red Flag Warning is in effect for the northwestern Texas and central and western Oklahoma Panhandles this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Critical to extremely critical fire weather conditions are expected on Monday across all of the Panhandles. A wind advisory may be needed across the western half of the Panhandles on Monday. Elevated fire weather conditions are possible across portions of the Panhandles Wednesday, Friday, and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions Sunday and for critical to extremely critical fire weather conditions on Monday.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:31 AM CST | Red Flag Warning | AMA | Dallam, Hansford, Hartley, Moore, Oldham, Sherman | 16 hr |
| Mar 5, 3:31 AM CST | Red Flag Warning | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 43 hr |
Nearby
High Wind Watches in Texas, 2017High Wind Watches in Oklahoma, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.